How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Board Certified Veterinarian
Category: Veterinary
Satisfied Customers: 16512
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

Yesterday I took my baby thinking he was constipated and

Customer Question

Hi yesterday I took my baby thinking he was constipated and the dr said he thinks he may have gastro and gave him an injection of antibiotics. But since last night and this morning he has no energy
Submitted: 2 years ago.
Category: Veterinary
Expert:  Dr. Kara replied 2 years ago.
Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am sorry to hear that Teddy wasn't feeling well, saw his veterinarian and was given an antibiotic injection and now is very lethargic. Gastroenteritis isn't really a diagnosis, but rather a description of an inflammation of the gastrointestinal tract which can lead to symptoms like lack of an appetite, vomiting, intestinal cramping, diarrhea and lethargy.Possible causes of gastroenteritis include a change in diet, dietary sensitivities or allergies, or eating things that they should not like too many fatty table scraps or garbage, bones etc. Addison's which is a poorly functioning adrenal gland is another possibility for waxing and waning vomiting and nausea and lethargy. Other possible causes include metabolic organ failures (kidney or liver disease), pancreatitis, inflammatory bowel disease or even infiltrative cancers.Was any diagnostic testing done yesterday?Were fluids given?Were any medications sent home?Has he eaten anything he should not have recently (toy pieces, bones, garbage)?Any changes in food or treats? Ideally if no testing were done he should be rechecked and some testing should be done. He can also receive fluid therapy and an injection to quell nausea.If that isn't possible today you can give him acid reducers to try and settle his stomach. Either:1) Pepcid-ac (famotidine) at one half of a 10mg tablet per 10 to 20 pounds of body weight every 12 hours.OR 2) Prilosec (omeprazole) at one half of a 10mg tablet per 10 to 20 pounds of body weight every 24 hours.These will reduce stomach acid and should help settle his stomach. These can be used for several days if necessary as they are very safe. I'd also pick up his food and water for now. An hour after the acid reducer is given you can offer small amounts of water or ice cubes to lick. You can also offer low salt broth to drink. Dehydration can make them lethargic and he may feel better if he drinks.If he perks up offer a bland diet of 1/3 boiled, lean hamburger (or boiled, white, skinless chicken) and 2/3 boiled white rice. Give small meals several times a day. Feed the bland diet for several days, then start mixing in his regular diet and slowly convert him back. If his stools have been very hard, and he is straining to pass them add 1-2 tablespoons of canned pumpkin (not pie fillingm just pumpkin) and broth to his meals. So watch him for continued lethargy, vomiting even with the acid reducers, blood in his stool or vomit or a fever (more than 103.5F rectally), a tense painful belly or lack of appetite. If any of those occur it is time to seek hands on veterinary care.Please let me know if you have any further questions.
Expert:  Dr. Kara replied 2 years ago.
Hello, I'm just checking to make sure that you don't have any further questions for me, and see how your pup is progressing. Please let me know if you have any further questions.